Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 178, NWS Atlanta, GA

May 13, 2006Taylor County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 13, 2006, 11:14 PM EDT for Taylor County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2006, 11:14 PM EDT (03:14 UTC)
Expired
May 14, 2006, 12:00 AM EDT
In force
46 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Taylor County, GA

The radar

The Robins AFB radar (KJGX), 86 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 140314
SVRFFC
GAC269-140400-
/O.NEW.KFFC.SV.W.0178.060514T0314Z-060514T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1114 PM EDT SAT MAY 13 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN WEST CENTRAL GEORGIA

* UNTIL MIDNIGHT EDT

* AT 1111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES WEST OF
  BUTLER...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  REYNOLDS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3268 8433 3249 8444 3244 8417 3261 8406

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 8:20 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 13, 8:20 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
820 PM EDT SAT MAY 13 2006

.UPDATE...
SEVERE THUNDERSTORM WATCH 344 JUST ISSUED UNTIL 05Z FOR NORTH
GEORGIA FROM ROME TO HOMER AND NORTHWARD. UPDATED ZONES TO INCREASE
TSRA POPS NW/NC AREAS...ADD LARGE HAIL AS A THREAT...AND ADD WATCH.
ELSEWHERE...JUST LEFT MOSTLY 20 PERCENT POPS UNTIL MIDNIGHT. AFTER
MIDNIGHT...INCREASE POPS TO LIKELY ACROSS NORTH AND CENTRAL AREAS AS
MCS POSSIBLE LATE TONIGHT/EARLY SUN ACROSS THIS AREA. SEVERE THREAT
WILL BE LESS AT THAT TIME. LITTLE CHANGE MADE TO TEMPERATURE OR
LATER PERIODS AT THIS TIME.

&&

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
TSRA ACTIVITY NW GA IN RESPONSE TO UPSTREAM SHORT WAVE ROTATING
AROUND VERY LARGE AND PERSISTENT GREAT LAKES/NE U.S. UPPER LOW.
ACTIVITY BEING DRIVEN LARGELY BY COLD AIR ALOFT AND FAVORABLE UPPER
JET WITH NOSE RIGHT INTO NW GA THIS EVENING. SEVERE WEATHER THREAT
EXPECTED TO BE ALMOST ENTIRELY LARGE HAIL IN THE PENNY TO GOLF
BALL-SIZE RANGE. STEEP LAPSE RATES A RESULT OF -18C AT
500MB...ALTHOUGH SFC TEMPS ARE FAIRLY COOL FOR MAY...MOSTLY IN THE
60S. PW IS LOW...MOSTLY 0.50 OR LESS AND SFC DEWPOINTS ARE LOW.
WOULD EXPECT SEVERITY OF ACTIVITY TO DIMINISH WITHIN A FEW HOURS OF
SUNSET AS LOSS OF INSOLATION WILL REDUCE LAPSE RATES AND UPPER JET
LIFTS SLIGHTLY NORTH AND TAKES A MORE EASTWARD ORIENTATION.
GFS...WHICH VERIFIED WELL ON THIS MORNINGS ACTIVITIES...ADVERTISES
A SECONDARY AREA OF DEVELOPMENT BETWEEN 06Z-12Z ACROSS NORTH CENTRAL
AL...WHICH TRACKS ACROSS NORTH AND CENTRAL GEORGIA BETWEEN 08Z-16Z.
THUS...HAVE INCREASED POPS TO LIKELY FOR THESE AREAS. SEVERE THREAT
SHOULD BE MINIMAL AS EVEN BEST CAPES 200 OR LESS AND SFC LIS -1 TO
-2 AFT 06Z. SHOULD BE SOME CLEARING ACROSS W/N GA BY AFTERNOON WITH
MCS OR WHAT IS LEFT OF SUCH SYSTEM TRANSLATING TO THE SE INTO
CHS/CAE/JAX AREA BY AFTERNOON.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
LARGE UPPER LOW NE U.S. WILL REMAIN THE DOMINATE FEATURE THROUGH AT
LEAST DAY 7 AS IT IS CONTINUALLY REINFORCED AND BLOCKED. 850MB TEMPS
WILL ONLY WARM SLIGHTLY THROUGH THE PERIOD...STARTING OUT AROUND +4C
MON TO ABOUT +10C BY FRIDAY. SFC AIR MASS REMAINS QUITE DRY FOR MAY
AS NW FLOW ALOFT PREVAILS. CANNOT RULE OUT SMALL CHANCES FOR
INSTABILITY SHOWERS BUT INSTABILITY APPEARS INSUFFICIENT FOR TSRA
UNTIL PERHAPS LATE IN THE WEEK. SEVERE THREAT SHOULD REMAIN QUITE
LOW FOR THIS TIME OF YEAR THROUGH THE PERIOD. SFC TEMPS WILL HOLD IN
THE 60S ACROSS THE NORTH MON-TUE...WARMING INTO THE 70S BY THE
MIDDLE OF THE WEEK. ALL-IN-ALL...VERY PLEASANT WEATHER FOR THIS TIME
OF YEAR.

&&

.AVIATION...
CONDITIONS CONTINUE TO IMPROVE THIS AFTERNOON. PRECIPITATION
ACROSS CENTRAL GEORGIA IS RAPIDLY DECREASING WITH THIS FIRST WAVE.
THE MAIN THING TO WATCH FOR OVERNIGHT WILL BE AN APPROACHING
SHORTWAVE LOCATED OVER WESTERN TENNESSEE AS IT INTERACTS WITH A COLD
FRONT HELPING TO INITIATE CONVECTION OVER NORTHERN ALABAMA AND
MOVING ACROSS GEORGIA. THIS SYSTEM SHOULD BE APPROACHING THE METRO
AREA AROUND 5 Z AND CONTINUE ON ACROSS CENTRAL GEORGIA NEAR SUNRISE.
THERE IS HOWEVER STILL SOME UNCERTAINTY AS TO IF THIS SYSTEM WILL
HAVE THUNDER SO MAY HOLD OFF AND CONTINUE VCTS. WINDS WILL CONTINUE
TO BE OUT OF THE SOUTHWEST AROUND 10KTS WITH GUSTS AROUND 20KTS
LIKELY THROUGH SUNSET. CIGS WILL REMAIN AROUND 8-12,000 FT BEFORE
THE APPROACH OF THE NEXT SYSTEM BRINGING LOWER CISGS AROUND 3,000
FT. SOME PATCHY LIGHT FOG WILL BE POSSIBLE IN MCN AND CSG IN
APPROACH OF THE FRONT.

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
.GA...SEVERE THUNDERSTORM WATCH FOR AREAS NORTH OF RMG-GVL THROUGH
01Z SUN.

&&

19
Hazardous weather outlook, May 13, 10:45 PM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1045 PM EDT SAT MAY 13 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1045 PM EDT SAT MAY 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
A FEW SEVERE THUNDERSTORMS POSSIBLE TONIGHT ACROSS NORTH AND CENTRAL
GEORGIA.

.SYNOPSIS...
A COLD FRONT OVER THE OHIO TO MID MISSISSIPPI VALLEYS WILL MOVE
SOUTH INTO NORTH GEORGIA TONIGHT. THIS COMBINED WITH AN APPROACHING
SHORTWAVE LOCATED OVER SOUTHERN MISSOURI WILL HELP TO INITIATE
CONVECTION.

.PRIMARY HAZARD...
THE PRIMARY HAZARDS FROM SEVERE THUNDERSTORMS WILL BE LARGE HAIL.

.DISCUSSION...
DEW POINTS IN THE 60S ACROSS CENTRAL ALABAMA COMBINED WITH AN
APPROACHING FRONT TONIGHT WILL INITIATE A FEW SEVERE THUNDERSTORMS
TONIGHT ACROSS NORTH AND CENTRAL GEORGIA. STEEP LAPSE RATES ALOFT
COMBINED WITH A LOW LEVEL JET WILL HELP TO OVERCOME WEAK SURFACE
BASED CAPES OF LESS THAN 1000.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION TONIGHT.

EA

In the hours before

Local storm report, May 13, 9:56 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
956 PM EDT SAT MAY 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             YOUNG HARRIS            34.93N 83.85W
05/13/2006  E0.88 INCH       TOWNS              GA   PUBLIC

&&

EAVILA
Local storm report, May 13, 9:59 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
959 PM EDT SAT MAY 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             YOUNG HARRIS            34.93N 83.85W
05/13/2006  E0.75 INCH       TOWNS              GA   PUBLIC

            COVERING THE GROUND

&&

EAVILA
Special weather statement, May 13, 10:32 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1032 PM EDT SAT MAY 13 2006

GAZ001-140300-
1032 PM EDT SAT MAY 13 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN DADE COUNTY UNTIL
1100 PM EDT...

AT 1027 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF TRENTON...MOVING EAST AT 40
MPH.  1/4 TO 1/2 INCH DIAMETER HAIL AND FREQUENT LIGHTNING CAN BE
EXPECTED WITH THIS ACTIVITY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Local storm report, May 13, 11:01 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1101 PM EDT SAT MAY 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             COLUMBUS                32.47N 84.97W
05/13/2006  E0.75 INCH       MUSCOGEE           GA   PUBLIC

1040 PM     HAIL             MACON                   32.84N 83.66W
05/13/2006  E0.75 INCH       BIBB               GA   PUBLIC

&&

EAVILA
Special weather statement, May 13, 11:04 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1104 PM EDT SAT MAY 13 2006

GAZ083-084-140330-
1104 PM EDT SAT MAY 13 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN TWIGGS AND
WILKINSON COUNTIES UNTIL 1130 PM EDT...

AT 1103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MYRICKS MILL...MOVING EAST AT 45 MPH.  THIS
STORM HAS WEAKENED...BUT IS STILL CAPABLE OF PRODUCING ONE-HALF INCH
HAIL AS IT MOVES THROUGH WILKINSON AND TWIGGS COUNTIES.
Special weather statement, May 13, 11:06 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1106 PM EDT SAT MAY 13 2006

GAZ001>003-140330-
1106 PM EDT SAT MAY 13 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN DADE...WALKER AND
CATOOSA COUNTIES UNTIL 1130 PM EDT...

AT 1101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WILDWOOD...MOVING EAST AT 25 MPH.

RAINFALL AMOUNTS BETWEEN ONE QUARTER TO ONE HALF INCHES CAN BE
EXPECTED OVER THE NEXT HOUR ACROSS DADE...WALKER...AND CATOOSA
...INCLUDING THE CITIES OF LOOKOUT MOUNTAIN AND FORT OGLETHORPE.
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:15 PM EDTSevere Thunderstorm WarningFFCCatoosa, Dade, Walker45 min
May 13, 8:46 PM EDTSevere Thunderstorm WarningFFCMurray29 min
May 13, 8:49 PM EDTSevere Thunderstorm WarningFFCWhitfield26 min
May 13, 9:00 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer30 min
May 13, 9:07 PM EDTSevere Thunderstorm WarningFFCCatoosa, Walker, Whitfield23 min
May 13, 9:22 PM EDTSevere Thunderstorm WarningFFCUnion38 min
May 13, 9:49 PM EDTSevere Thunderstorm WarningFFCTowns26 min
May 13, 10:09 PM EDTSevere Thunderstorm WarningFFCUpson36 min
May 13, 10:13 PM EDTSevere Thunderstorm WarningFFCCrawford, Monroe32 min
May 13, 10:26 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Muscogee49 min
May 13, 10:29 PM EDTSevere Thunderstorm WarningFFCBibb31 min
May 13, 10:46 PM EDTSevere Thunderstorm WarningFFCTalbot29 min
May 13, 10:54 PM EDTSevere Thunderstorm WarningFFCStewart, Webster51 min
May 13, 11:32 PM EDTTornado WarningFFCWebster28 min
May 13, 11:38 PM EDTSevere Thunderstorm WarningFFCMacon37 min
May 14, 12:26 AM EDTSevere Thunderstorm WarningFFCFloyd37 min
May 14, 4:27 AM EDTSevere Thunderstorm WarningFFCHall, White18 min
May 14, 4:45 AM EDTSevere Thunderstorm WarningFFCBanks15 min
May 14, 3:19 PM EDTSevere Thunderstorm WarningFFCJasper16 min
May 14, 4:18 PM EDTSevere Thunderstorm WarningFFCHancock27 min
May 14, 4:34 PM EDTSevere Thunderstorm WarningFFCWashington26 min
May 14, 4:53 PM EDTTornado WarningFFCWashington22 min
May 14, 4:59 PM EDTTornado WarningFFCJefferson31 min
May 14, 5:55 PM EDTSevere Thunderstorm WarningFFCWashington35 min
May 14, 6:07 PM EDTTornado WarningFFCWashington23 min
May 14, 6:21 PM EDTTornado WarningFFCJefferson39 min
May 14, 6:30 PM EDTSevere Thunderstorm WarningFFCHouston, Pulaski30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.